Michigan, 2017

Winter Weather in Michigan, March 26 to 27, 2017

March 26 to 27, 2017 · NWS MQT · 2 events in 2 counties and zones

A disturbance moving east along a stationary front brought freezing rain to portions of north central Upper Michigan from the evening of the 26th into the morning of the 27th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving east along a stationary front brought freezing rain to portions of north central Upper Michigan from the evening of the 26th into the morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 26, 7:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 26, 7:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
831 PM EDT Sun Mar 26 2017

.SHORT TERM...(This evening through Monday)
Issued at 320 PM EDT SUN MAR 26 2017

Water vapor imagery and RAP analysis show a mid level low centered
over northern IL. Deep moisture associated with this feature surged
back to the n across Upper MI last night into today, bringing
periods of -ra/-fzra. Upslope e to se flow also resulted in some
patchy dense fog this morning into early afternoon over portions of
the Keweenaw Peninsula...Dickinson and southeast Marquette counties.

Models show the mid-level low and assoc trough lifting ne through
Lower Mi this evening and then into Ontario late tonight/Mon
morning. With movement of the mid-level trough the 850mb trough and
weak isentropic ascent also shifts e tonight, so expect pcpn over
mainly the central and eastern fcst area to diminish. However with
abundant moisture, developing nnw upslope flow and approaching weak
shortwave, some -ra/-fzra will remain possible over the w tonight.
Sfc temps should slip back to around freezing over the w and n
central, so there may still be a little bit of icing at some
locations late tonight. However, accumulations should be minor so no
statement will be issued at this time. Expect some fog as well.

Weak northerly flow between sfc low over eastern Ontario and sfc
high building into south central Canada will result in murky weather
conditions with some fog and possible light drizzle or freezing
drizzle Mon morning mainly over upslope locations of west and north
central U.P. Forcing from incoming northern stream shortwave could
enhance upslope pcpn turning dz/fzdz to -ra/-fzra for a time late
morning into mid aftn. NAM soundings suggest could even be brief
period of sleet or snow mixing in over west and northwest with
evaporative cooling aloft. Limited moisture depth as noted on NAM
soundings will not warrant anything more than slight chc to low chc
pops. Expect highs in the mid 30s to lower 40s, warmest e and se
under cloudy skies.

.LONG TERM...(Monday night through Sunday)
Issued at 401 PM EDT SUN MAR 26 2017

Rather benign weather is expected through much of the period as a
slow-moving mid to upper ridge is gradually replaced by a mid-level
low drifting NE from the southern plains.

Lingering low-level moisture may allow for a light wintry mix for
the higher terrain along Lake Superior, and patchy fog across most
of the CWA, Monday night. A fairly shallow and sharp inversion may
keep low clouds across the area well into Tuesday afternoon, but
gradual mixing through the day should erode most of the clouds by
the evening. Dry conditions are then expected through Wednesday with
the ridge settling over Lake Superior and northern Ontario. N to NE
winds will likely keep temps in the mid 30s both Tuesday and
Wednesday along Lake Superior.

The NW extent of a somewhat closed mid-level low will then brush
mainly the SE half of the CWA Thursday night into Friday night.
Again, precip type will be in question with cloud-layer temps aloft
only slightly below freezing. However, marginal upper-level cloud
seeding and the absence of a pronounced warm layer should limit the
amount of freezing rain.

Inconsistencies in the model guidance develop by next weekend, with
mixed signals regarding a weak mid-level trough traversing the area
Saturday night. Will maintain chance PoPs at this point.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 822 PM EDT SUN MAR 26 2017

Abundant low-level moisture over the area should lead to prevailing
LIFR conditions at KIWD/KCMX/KSAW through tonight. Some
-FZRA is still possible but temperstures are expected to remain at
or just above freezing. Fog late tonight may be low enough to drop
vsby near landing minimums at KSAW. Drier air moving in on Monday
will result in improving conditions during the morning into the MVFR
range at KIWD and KCMX. IFR cigs should still linger at KSAW into
the afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 320 PM EDT SUN MAR 26 2017

With no signIficant weather systems affecting the Upper Great Lakes
this week, no gales are expected on Lake Superior. In fact, winds
will mostly be under 20kt.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Kluber
AVIATION...JLB
MARINE...Voss
Hazardous weather outlook, Mar 26, 3:23 PM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
423 PM EDT Sun Mar 26 2017

MIZ001>007-009>014-084-085-271000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
423 PM EDT Sun Mar 26 2017 /323 PM CDT Sun Mar 26 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Some light freezing rain is possible overnight across western and
north central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light freezing rain is possible Monday morning across western and
north central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of freezing rain and
icing to the Marquette National Weather Service office. The public
may provide reports through our web page, our Facebook and Twitter
pages, or by phone.

LSZ162-240>251-263>267-271000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
423 PM EDT Sun Mar 26 2017 /323 PM CDT Sun Mar 26 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
423 PM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Kluber

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 26, 9:00 PM EST to March 27, 3:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A thin glaze of ice from light freezing rain was observed at the National Weather Service in Negaunee Township on the morning of the 27th.

Winter Weather, Baraga

When
March 26, 9:00 PM EST to March 27, 10:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman observed a thin glaze of ice from light freezing rain on the morning of the 27th. Low visibility in freezing fog was also reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690438, 690439.